Texas, 2020

High Wind in Texas, April 18, 2020

April 18, 2020 · NWS MAF · 1 event in 1 county or zone

A fast moving disturbance brought brief strong winds to the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A fast moving disturbance brought brief strong winds to the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 18, 12:50 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Apr 18, 12:50 PM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
150 PM CDT Sat Apr 18 2020

.DISCUSSION...

Low clouds and areas of fog have been slow to dissipate this
morning  across much of the Permian Basin and Lower Trans Pecos,
though improvement has been noted the past couple hours, with all
but perhaps the northeastern Permian Basin/Western Low Rolling
Plains expected to see full sunshine and only slightly below
normal temperatures this afternoon. Dry and breezy to windy
conditions have also developed across most locations to the west
of the Pecos River, particularly across the higher terrain and
adjacent plains, where elevated fire weather conditions are
expected through this afternoon. Please see the Fire Weather
Discussion below for additional details. A High Wind Warning also
remains in effect for the Guadalupe and Delaware Mountains through
early this evening, and while it looks to be a borderline high
wind event, could still see sustained speeds up to 45 mph and
gusts to around 60 mph over the next several hours. A shortwave
passing to the north tonight will drag a weak Pacific front
through the region, resulting in a shift to downsloping westerly
surface flow Sunday, yielding a warm-up into the 80s for most of
the area.

The warm-up will continue into next week, with continued westerly
to  southwesterly surface flow as zonal flow aloft persists
across the region. By Tuesday, temperatures will climb into the
middle 80s to lower 90s for most, with 100s possible through
portions of the Rio Grande Valley. Given the pattern, the dryline
and associated storm chances look to remain east of the area
through next week, with the exception of Tuesday night. On
Tuesday, a shortwave will progress out of the Desert Southwest,
passing just to the north of the region on Tuesday night.
Concurrently, the dryline looks to retreat into the Permian Basin,
yielding thunderstorm chances Tuesday night, mainly for the
eastern Permian Basin and Western Low Rolling Plains. Any storms
that develop would likely quickly move eastward into the Big
Country and Concho Valley as the aforementioned shortwave's
associated Pacific front sweeps through the area. Slightly cooler,
but still above normal temperatures are expected on Wednesday,
along with breezy to windy conditions for most of the area in the
wake of the departing trough. Similar, but less windy conditions
are expected Thursday, before a warmup on Friday sends
temperatures into the upper 80s/middle 90s. Aside from Tuesday
night, the forecast through next week remains dry.

&&

.FIRE WEATHER...

Warm dry air will reside across most of the area Sunday through
Thursday with periods of elevated to possibly critical fire
weather  conditions. The most favored days for critical fire
weather will be Tuesday and Wednesday across the western areas.
Models have slowed the trof and it is forecast to still be to the
w on Tue which would make Wed the windier day? In the days
preceding Tuesday and Wednesday fuels will make a strong run into
"dry" category, partly aided by consecutive mornings of poor-fair
recovery. In general, grass fuels across most of the Permian Basin
are considered to be in transitional green-up while the Trans
Pecos and Southeast NM are still mostly considered cured which
speaks to initial attack potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     54  83  50  84 /   0   0   0   0
Carlsbad                       52  82  54  86 /   0   0   0   0
Dryden                         59  91  60  93 /   0   0   0   0
Fort Stockton                  56  82  56  88 /   0   0   0   0
Guadalupe Pass                 48  72  51  75 /   0   0   0   0
Hobbs                          49  78  48  82 /   0   0   0   0
Marfa                          45  76  42  79 /   0   0   0   0
Midland Intl Airport           55  84  53  86 /   0   0   0   0
Odessa                         54  83  53  85 /   0   0   0   0
Wink                           52  85  52  88 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

49/84
Hazardous weather outlook, Apr 18, 12:59 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Sat Apr 18 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Sat Apr 18 2020 /1259 PM MDT Sat Apr 18 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

High winds are expected in the Guadalupe and Delaware Mountains this
afternoon and evening. A High Wind Warning is in effect.

Elevated to near critical fire weather conditions are briefly possible
across the Upper Trans Pecos, Southeast New Mexico, and higher
terrain today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated to critical fire weather conditions are possible Sunday
through Thursday, especially across Southeast New Mexico, the Trans
Pecos, and western Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
April 18, 4:51 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889789.